Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 182, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 11, 1996, 5:13 PM CDT for Pawnee County, Kansas. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1996, 5:13 PM CDT (22:13 UTC)
- Expired
- Jun 11, 1996, 6:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Pawnee County, KS
The radar
The Dodge City radar (KDDC), 79 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 5:50 PM CDT | Hail 1 | Larned, KS | |
| Jun 11, 5:50 PM CDT | Hail 0.75 | Larned, KS | |
| Jun 11, 5:55 PM CDT | Hail 1 | Pawnee Rock, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1336 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 112216 SVRDDC KSC145-112300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT TUE JUN 11 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CENTRAL KANSAS ...EASTERN PAWNEE COUNTY AT 513 PM CDT RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES EAST OF LARNED MOVING TOWARD THE SOUTHEAST AT 5 MILES PER HOUR. THIS STORM IS CAPABLE OF PRODUCING HAIL 3/4 INCH IN DIAMETER AND VERY HEAVY RAINFALL. IT WILL MOVE OVER OPEN COUNTRY NEAR HIGHWAY 19. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE TO A STRONG BUILDING. DO NOT STAND BY WINDOWS. DON'T USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE ONTO LOW WATER CROSSINGS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:00 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 11, 4:00 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT TUE JUN 11 1996 PREFERRED TO USE THE NGM MODEL SINCE NGM USUALLY HANDLES MONSOONAL MOISTURE RETURN BETTER (W GULF NWD TO W SIDE OF ROCKIES/UPR HI PRES). BUT, SINCE NCEP HAD SUCH TROUBLE GENERATING NGM GRAPHICS...FCST SWAYED BY ETA/AVN COMPROMISE. AVN SEEMS TO DO BEST BEST SFC FEATURES THIS PACKAGE...MOVING SFC TROF E TO ABT DDC BY 12/00Z. MINOR PVA CNTRS SWIRLING OUT AND ACRS TOP OF STRG HI PRES RDG/DOME OVER E COLORADO. LIKE NGM FOR TIMING OF VORT MAXS CROSSING CWA. SO WENT WITH CHC CAT DURING NT PDS AND SLGT CHC IN DAY. WATCH NEEDED FOR E TWO TIERS OF COUNTIES EARLY THIS EVENING WHERE MOISTR CONVERGING ALONG VRY WEAK DRYLINE (60S VS 50S DWPTS). LIGHT S FLOW HAS PERSISTED THERE ALL DAY...ADVECTING MOISTR N FROM OK. ANOTHER SVR WATCH MAY BE NEEDED LATER THIS EVENING W OF CURRENT WATCH. DDC 063/092 062/094 061 232 GCK 063/093 062/095 061 323 EHA 063/094 063/095 062 323 LBL 062/094 063/094 062 323 HYS 062/089 060/090 058 332 P28 064/092 062/092 060 332 BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 3:10 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 50 min |
| Jun 11, 3:25 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 65 min |
| Jun 11, 3:48 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 57 min |
| Jun 11, 3:57 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 63 min |
| Jun 11, 4:27 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Jun 11, 5:18 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 57 min |
| Jun 11, 5:28 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 62 min |
| Jun 11, 5:44 PM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 46 min |
| Jun 11, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 47 min |
| Jun 11, 6:12 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Kiowa | 48 min |
| Jun 11, 6:29 PM CDT | Tornado Warning | DDC | Pawnee | 31 min |
| Jun 11, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 57 min |
| Jun 11, 6:54 PM CDT | Tornado Warning | DDC | Edwards | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.